Hail, Logan
- When
- March 28, 4:41 PM CST
- Where
- Logan County, Adairville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.670, -86.850
Thunderstorms across portions of mainly west-central Kentucky produced mainly marginally severe hail. While a tornado was reported with one storm in Grayson County; after further review and investigation this turned out to be a false report.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
Thunderstorms across portions of mainly west-central Kentucky produced mainly marginally severe hail. While a tornado was reported with one storm in Grayson County; after further review and investigation this turned out to be a false report.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Mar 28, 3:38 PM CST, 1 hour 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 538 PM EDT SAT MAR 28 2009 .MESOSCALE UPDATE... RECENT RADAR IMAGERY SHOWING BAND OF SEVERE THUNDERSTORMS MOVING ENE THROUGH WESTERN KENTUCKY. IMPRESSIVE STORM SOUTHWEST OF HENDERSON KENTUCKY CONTAINS STRONG ROTATION AND HAS EXHIBITED A NICE THREE BODY SCATTER SPIKE IN THE REFLECTIVITY DATA SUGGESTING VERY LARGE HAIL WITHIN THE STORM. SHOULD THIS STORM HOLD ITS OWN...IT WILL LIKELY IMPACT OUR FAR NORTHWEST PORTIONS OF OUR CWA WITHIN THE NEXT 60-90 MINUTES. FURTHER SOUTH ALONG THE LINE...MORE LINEAR CONVECTION CONTINUES TO DEVELOP. SOME DISCRETE CELLS HAVE DEVELOPED JUST WEST OF NASHVILLE METRO AND ARE MOVING NNE. THESE WOULD IMPACT PORTIONS OF LOGAN...SIMPSON AND BUTLER COUNTIES WITHIN THE NEXT 60-90 MINUTES AS WELL. ATMOSPHERE ACROSS WESTERN KY IS UNSTABLE WITH LATEST ANALYSIS SHOWING SFC LIFTED INDICES OF -4 TO -5. CAPES ARE RUNNING AROUND 50-700 J/KG WHILE BULK SHEAR IS IMPRESSIVE AOA 70KTS. STORMS IN WESTERN KY SHOULD CONTINUE TO MAINTAIN THEIR STRUCTURES AS THEY MOVE INTO OUR SOUTHWESTERN AND WESTERN SECTIONS OF THE FA OVER THE NEXT COUPLE OF HOURS. SHEAR REMAINS QUITE IMPRESSIVE AND ANY STORM THAT CAN DEVELOP SIGNIFICANTLY WILL LIKELY BE SEVERE WITH TORNADOES BEING A THREAT. AM ALSO A BIT CONCERNED WITH CONVECTION MOVING DUE NORTH OUT OF TENNESSEE. BASED ON THEIR CURRENT TRAJECTORIES...WE COULD BE DEALING WITH STORM MERGERS AND SUB-MESOSCALE PROCESSES THAT COULD QUICKLY PRODUCE SEVERE WEATHER. WELL CONTINUE TO MONITOR CLOSELY. .SHORT TERM (TONIGHT AND SUNDAY)... A TORNADO WATCH IS IN EFFECT UNTIL 9 PM EDT FOR SOUTH CENTRAL KENTUCKY ALONG AND WEST OF INTERSTATE 65...AND SOUTH OF INTERSTATE 64. ACTIVE WEATHER...WITH THE POSSIBILITY OF SEVERE THUNDERSTORMS...POSSIBLE LATE THIS AFTERNOON OR THIS EVENING ACROSS CENTRAL KENTUCKY AND...TO A LESSER EXTENT...ACROSS SOUTH CENTRAL INDIANA AND THE BLUEGRASS REGION. A DEEP VERTICALLY STACKED OCCLUDED LOW PRESSURE SYSTEM NOW ACROSS NORTHERN ARKANSAS WILL MOVE NORTHEAST ACROSS SOUTHERN ILLINOIS BY LATE THIS EVENING. A SHARP OCCLUDED FRONT/DRYLINE NOW ACROSS EASTERN MISSISSIPPI WILL SWEEP NORTHEAST ACROSS CENTRAL KENTUCKY THIS EVENING. THE LATEST 12Z NAM IS IN AGREEMENT WITH EARLIER MODELS THAT OUR BEST CHANCE FOR SEVERE STORMS WILL OCCUR WITHIN A NARROW 2 TO 4 HOUR WINDOW THIS EVENING. PARTIAL CLEARING ACROSS WESTERN TENNESSEE AND SOUTHERN KENTUCKY HAVE ALLOWED TEMPERATURES TO RISE INTO THE UPPER 60S...AND SURFACE BASED LIS HAVE FALLEN TO LESS THAN 0. THIS OCCLUDED FRONT WILL SWING NORTHEAST WILL ENTER SOUTH CENTRAL KENTUCKY AROUND 6 PM...AND EXIT NORTH OF THE BLUEGRASS SHORTLY AFTER MIDNIGHT. STRONG UPPER AIR DYNAMICS AND LINEAR FORCING JUST AHEAD OF THIS FRONT MAY ALLOW CONVECTION TO DEVELOP...EITHER AS A BROKEN ARC OF INDIVIDUAL CELLS OR IN SHORT CONVECTIVE LINE SEGMENTS. STRONG DIRECTIONAL WIND SHEAR MAY ALLOW SOME STORMS TO ROTATE...BRINGING A THREAT OF LARGE HAIL...AND DAMAGING WINDS AS WELL AS ISOLATED TORNADOES. SURFACE-BASED INSTABILITY WILL BE QUITE A BIT LESS ACROSS SOUTHERN INDIANA AND EAST OF INTERSTATE 65 LATER THIS EVENING...AND THE SEVERE THREAT WILL TRANSITION TO LARGE HAIL AND PERHAPS ISOLATED WIND DAMAGE OVER THESE AREAS LATER THIS EVENING. LATER TONIGHT...ONCE THIS FRONT PASSED...MUCH COLDER AIR WILL POUR IN FROM THE SOUTHWEST. BREEZY CONDITIONS WILL DEVELOP AFTER MIDNIGHT AS WESTERLY WINDS INCREASE TO 15 TO 25 MPH. AFTER PERHAPS A COUPLE OF HOURS OF CLEAR SKIES UNDER THIS STORMS DRY SLOT...LOW WRAP-AROUND STRATO-CU WILL ARRIVE DURING THE PRE-DAWN HOURS. SUNDAY WILL BE RAW AND BLUSTERY...WITH SCATTERED LIGHT RAIN SHOWERS AND HIGHS REMAINING STEADY IN THE LOWER 40S. FORECAST SOUNDINGS INDICATE SNOW DOWN BELOW 2000 FEET. OUR WARMISH SURFACE TEMPERATURES WILL LIKELY KEEP ANY PRECIP ALL RAIN...WITH PERHAPS A FEW SNOW FLAKES MIXED IN. .LONG TERM (SUNDAY THROUGH FRIDAY)... FAIRLY PROGRESSIVE UPPER AIR FLOW LOOKS TO BE IN STORE THROUGH MUCH OF THE EXTENDED FCST PD WITH SEVERAL OPPORTUNITIES FOR PRECIPITATION DURING THE UPCOMING WEEK. SUNDAY NIGHT THROUGH TUESDAY NIGHT... AS PARENT SFC CYCLONE MOVES NE OF THE AREA SUNDAY NIGHT...CLOUDS SHOULD RAPIDLY CLEAR FROM WEST TO EAST WITH MUCH OF THE REGION GOING MOSTLY CLEAR BY MONDAY MORNING. SUSTAINED COLD AIR ADVECTION WILL HELP PUSH TEMPS DOWN INTO THE UPPER 20S TO AROUND 30 IN THE NORTH WITH READINGS NEAR FREEZING ACROSS THE SOUTHERN HALF OF KY. AFTER A COLD START...COMBINATION OF MOSTLY SUNNY SKIES AND A SOUTHERLY WIND RETURNING SHOULD ALLOW TEMPS TO RESPOND QUICKLY ON MONDAY. HIGHS MONDAY AFTERNOON WILL LIKELY TOP OUT IN THE UPPER 50S TO AROUND 60 IN THE NORTH WITH LOWER 60S ACROSS THE SOUTHERN SECTIONS. INCREASING CLOUDS AND SUSTAINED SOUTHWESTERLY FLOW WILL LIKELY KEEP TEMPS FROM FALLING TOO MUCH MONDAY NIGHT. LOWS FROM THE ENSEMBLE MEANS SUGGEST READINGS IN THE LOWER 40S ACROSS THE NE SECTIONS TO THE UPPER 40S ACROSS THE SOUTHWEST PORTIONS OF OUR FORECAST AREA. ON TUESDAY...CLOUDS WILL CONTINUE TO INCREASE AS NEXT H5 WAVE AND ASSOCIATED SFC CYCLONE MAKES A RUN FOR THE REGION. OVERALL TRENDS IN THE MODEL DATA ARE SOMEWHAT SLOWER THAN IN PREVIOUS RUNS. SO PLAN ON BACKING OFF POPS IN THE EAST SOMEWHAT FOR TUESDAY. AT THIS TIME...BASED ON THE 06Z ENSEMBLE RUNS...FEEL THAT BEST PROBABILITIES OF PRECIPITATION WILL LIKELY BE TUESDAY AFTERNOON AND NIGHT AS SFC FRONT MAKES ITS APPROACH. SHOWERS AND THUNDERSTORMS WILL LIKELY ACCOMPANY THIS SYSTEM. 06Z PROBABILISTIC FCSTS SUGGEST LIKELY POPS FOR TUES AFTERNOON/EVE SO HAVE RAISED POPS SUBSTANTIALLY HERE. PRE-FRONTAL CLOUDS MAY KEEP TEMPS DOWN A BIT WITH A GRADIENT OF TEMPERATURE LIKELY SETTING UP. FEEL THAT HIGHS IN THE LOW TO MID 60S FOR MUCH OF THE REGION SEEMS REASONABLE...BUT UPPER 60S IN THE FAR EAST CANNOT BE RULED OUT ATTM. LOWS TUE NIGHT SHOULD COOL BACK DOWN INTO THE LOWER TO MID 40S. WEDNESDAY THROUGH SATURDAY... FOR THIS TIME PERIOD...12Z OP GFS AND 00Z EURO SOLUTIONS ARE IN GOOD AGREEMENT UNTIL AROUND FRIDAY WHERE THEIR SOLUTIONS SHOW QUITE A BIT OF SPREAD. 28/00Z AND 06Z GFS ENSEMBLES LEND GOOD SUPPORT HERE AS WELL SO A GENERAL BLEND OF THE OP GFS/ENSEMBLES AND EURO WILL BE USED. FOR FRIDAY-SATURDAY...WILL STICK CLOSER TO THE 06Z GFS ENSEMBLE FOR NOW. BY 12Z WED...SFC COLD FRONT SHOULD BE CLEARING THE EASTERN PART OF THE COMMONWEALTH. COMPARED TO THE PREVIOUS FCST...THE 12Z GFS IS A BIT MORE PROGRESSIVE THAN ITS 00Z AND 06Z RUNS...BUT MATCHES UP WELL THE 00Z EURO SOLNS. BASED ON THAT I FEEL THAT WE PROBABLY CAN GO WITH A DRY FCST FOR WEDNESDAY AND WEDNESDAY NIGHT AS WEAK H5 RIDGE AND SFC HIGH BUILD IN AND DRIFT THROUGH THE REGION. COLD NW FLOW ALOFT WILL LIKELY KEEP TEMPS DOWN A BIT ON WED WITH HIGHS IN THE MID TO UPPER 50S AND OVERNIGHT LOWS IN THE UPPER 30S TO AROUND 40. NEXT H5 WAVE LOOKS TO IMPACT THE REGION ON THURSDAY AFTERNOON/EVE BRINGING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TO THE REGION. STRONG RETURN FLOW AHEAD OF THE SYSTEM SHOULD ALLOW TEMPS TO SPIKE UP INTO THE LOWER TO MID 60S EARLY THU AFTERNOON AND THEN FALL IN THE POST FRONTAL WAKE. BASED ON 06Z ENSEMBLE PROBABILITIES...HAVE INCREASED POPS CHANCES UP A BIT GIVEN THE OVERALL CONTINUITY AND AGREEMENT WITHIN THE ENSEMBLE. TEMPS LOOK TO COOL OFF BY FRIDAY MORNING WITH LOWS IN THE MID TO UPPER 30S. FOR FRIDAY AND SATURDAY...MODEL SOLUTIONS BEGIN TO DIVERGE AS THE EURO LEAVES A WASHED OUT FRONTAL BOUNDARY STRETCHED ACROSS THE LOWER TO MID OHIO VALLEY. ON THE OTHER HAND...THE 06-12Z OP GFS PUSHES THE FRONT WELL DOWN INTO THE NORTHERN GULF COAST STATES BEFORE LIFTING BACK AS A WARM FRONT JUST OUTSIDE THE FCST PD. FOR NOW HAVE LEANED CLOSER TO THE 06Z GFS WHICH IS BASICALLY A COMPROMISE HERE. GIVEN THE UNCERTAINTY HAVE LEFT THE FCST DRY FOR FRI-SAT FOR NOW UNTIL WE CAN SOME CLARITY WITHIN THE MODEL SOLUTIONS. CURRENT THINKING IS THAT FRIDAY WILL BE COOL AS WELL WITH HIGHS IN THE UPPER 50S IN THE NORTH TO AROUND 60 IN THE SOUTH. INCREASING SOUTHERLY FLOW AT THE SFC AND ALOFT SHOULD ALLOW TEMPS TO WARM SIGNIFICANTLY AGAIN BY SATURDAY WITH HIGHS IN THE LOW TO MID 60S IN THE NORTH AND UPPER 60S ACROSS THE SOUTH. && .AVIATION (18Z TAFS)... EAST WINDS AND LOW IFR CIGS WILL CONTINUE AT SDF THROUGH PERHAPS 20Z...AND AT LEXINGTON AS LATE AS 22Z. BOTH THESE SITES ARE NORTH OF A WARM FRONT...WHICH WILL LIFT NORTH TOWARDS THE ARE DURING THE EVENING HOURS. CIGS WILL LIFT THIS EVENING TO MVFR AT SDF AND LEX...BUT SCATTERED SHOWERS WILL STAY PRESENT. BWG IS CLOSER TO THE FRONT AND HENCE...EXPERIENCE ONLY BROKEN TO SCATTERED MVFR CIGS THROUGH 22Z. SCATTERED LIGHT SHOWERS WILL CONTINUE AT SDF THROUGH 00Z SUNDAY...AFTER WHICH SHOWERS WILL BECOME MORE NUMEROUS. ONLY LIGHT SPRINKLES OR OCCASIONAL DRIZZLE SHOULD OCCUR AT LEX THROUGH 00Z. A STRONG FRONT WILL MOVE THROUGH BWG AROUND 00 TO 02Z...SDF AROUND 02Z TO 04Z...AND AT LEX AROUND 05 TO 07Z. A BROKEN LINE OF STRONG THUNDERSTORMS MAY ARRIVE AT EACH SITE WITHIN 2 HOURS OF THE FRONTAL PASSAGE. SHOULD STORMS FORM...GUSTY WINDS ARE POSSIBLE. WINDS WILL DRAMATICALLY SWITCH TO THE SOUTHWEST RIGHT AFTER FRONTAL PASSAGE. ALTHOUGH CIGS MAY GO TO VFR FOR A FEW HOURS AFTER FRONTAL PASSAGE...WIDESPREAD STRATO-CU WILL FOLLOW...BRINGING MVFR CIGS AT ALL SITE AFTER 12Z SUNDAY. && .LMK WATCHES/WARNINGS/ADVISORIES... KY...TORNADO WATCH THROUGH 9 PM FOR WEST CENTRAL KENTUCKY. IN...NONE. WEATHER.GOV/LOUISVILLE MESOSCALE....MJ SHORT TERM...JSD LONG TERM....MJ AVIATION.....JSD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 400 PM EDT SAT MAR 28 2009 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-290815- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY- MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY- TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY- ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY- CUMBERLAND KY-CLINTON KY- 400 PM EDT SAT MAR 28 2009 /300 PM CDT SAT MAR 28 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...THIS EVENING AND OVERNIGHT. A STRONG SURFACE LOW PRESSURE SYSTEM WILL APPROACH SOUTHERN INDIANA BY EARLY SUNDAY. AN OCCLUDED FRONT WILL MOVE NORTHEASTWARD ACROSS KENTUCKY LATE THIS AFTERNOON THROUGH LATE EVENING. STRONG UPPER DYNAMICS COUPLED WITH LIMITED SURFACE INSTABILITY WILL COMBINE TO PRODUCE A BROKEN LINE OF INDIVIDUAL STORMS OR BROKEN LINE SEGMENTS JUST AHEAD OF THIS FRONT. DIRECTIONAL WIND SHEAR AND STRONG MID LEVEL WINDS MAY ALLOW SOME OF THESE STORMS TO ROTATE...OR PRODUCE BOW ECHOS WITHIN INDIVIDUAL LINE SEGMENTS. LARGE HAIL...WINDS AND ISOLATED TORNADOES WILL BE THE MAIN THREAT WITH ANY STORMS. SEVERE STORMS WILL BE MOST LIKELY TO DEVELOP ACROSS SOUTH CENTRAL KENTUCKY...WHERE PARTIAL BREAKS IN THE CLOUD COVER THIS AFTERNOON WILL LEAD TO GREATER INSTABILITY. THE PREFERRED TIME FOR ANY SEVERE WEATHER WILL BE FROM LATE THIS AFTERNOON INTO LATE-EVENING. STORMS WILL THEN TRACK TO THE EAST-NORTHEAST BEFORE DIMINISHING IN INTENSITY AFTER SUNSET. STAY TUNED FOR UPDATES AS SEVERE WEATHER CONDITIONS CAN CHANGE RAPIDLY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A COLD FRONT WILL BRING A CHANCE OF THUNDERSTORMS TUESDAY AND TUESDAY NIGHT. ANOTHER SYSTEM WILL BRING A CHANCE OF THUNDERSTORMS THURSDAY AND THURSDAY NIGHT. AS WITH ANY THUNDERSTORMS...GUSTY WINDS AND LIGHTNING WILL BE THE PRIMARY THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON INTO EARLY EVENING. JSD
The national radar mosaic for the moment the first event began.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162050, 162051, 162052, 162049.